Alert archive / Utah / Flash Flood Warnings in 2012
Flash Flood Warning 17, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 23, 2012, 10:52 AM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 10:52 AM MDT (16:52 UTC)
- Expired
- Aug 23, 2012, 2:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WGUS55 KGJT 231652
FFWGJT
UTC037-232000-
/O.NEW.KGJT.FF.W.0017.120823T1652Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1052 AM MDT THU AUG 23 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
* UNTIL 200 PM MDT
* AT 1046 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ACROSS THE WARNED AREA. HIGHWAY 261 NEAR THE MOKI DUGWAY
AREA HAS BEEN WASHED OUT AND HEAVY RUNOFF FROM RECENT HEAVY
RAINFALL WILL CONTINUE THROUGH 2 PM THIS AFTERNOON.
* THE THUNDERSTORMS PRODUCING THE HEAVY RAINFALL WILL MOVE SLOWLY
NORTHEAST AT 10 MPH ACROSS SOUTHEAST UTAH.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SAN JUAN
RIVER...COMB WASH...FISH CREEK...BUTLER WASH AND RECAPTURE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3717 10992 3719 10996 3722 10998 3722 10994
3724 10995 3726 11003 3730 11007 3728 11011
3752 10997 3746 10977
$$
JDC2 follow-up statements
468
WGUS75 KGJT 231838
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT THU AUG 23 2012
UTC037-232000-
/O.CON.KGJT.FF.W.0017.000000T0000Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
1238 PM MDT THU AUG 23 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SAN JUAN COUNTY
UNTIL 200 PM MDT...
AT 1235 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING IN ALONG HIGHWAY 261 NEAR THE MOKI DUGWAY
AREA. THE HEAVIEST RAIN HAS MOVED OFF TO THE NORTHEAST...ALTHOUGH A
FEW LIGHT SHOWERS WILL LINGER THROUGH 2 PM. STORMS WILL CONTINUE TO
MOVE IN A NORTHEAST DIRECTION AT 10 MPH.
RUNOFF FROM THE HEAVY RAINFALL WILL PERSIST AND PORTIONS OF HIGHWAY
261 HAVE BEEN REPORTED AS IMPASSABLE.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SAN JUAN
RIVER...COMB WASH...RECAPTURE CREEK...FISH CREEK AND BUTLER WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3717 10992 3719 10996 3722 10998 3722 10994
3724 10995 3726 11003 3730 11007 3728 11011
3752 10997 3746 10977
$$
JDC719
WGUS75 KGJT 231955
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT THU AUG 23 2012
UTC037-232010-
/O.EXP.KGJT.FF.W.0017.000000T0000Z-120823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
155 PM MDT THU AUG 23 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SAN JUAN
COUNTY WILL BE ALLOWED TO EXPIRE AT 200 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3717 10992 3719 10996 3722 10998 3722 10994
3724 10995 3726 11003 3730 11007 3728 11011
3752 10997 3746 10977
$$
JDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:52 AM MDT, 8 hours earlier.
Area forecast discussion, Aug 23, 2:52 AM MDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 AM MDT THU AUG 23 2012
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 250 AM MDT THUR AUG 23 2012
ACTIVE DAY IN STORE AND ALREADY STARTING WITH +TSRA BEING
REPORTED AT MONTROSE IN THE LAST HOUR AND SEVERAL PLACES ACROSS
THE REGION REPORTING -RA. AN UPPER LEVEL LOW CURRENTLY OVER THE
GREAT BASIN IS THE MAIN CULPRIT AND WILL CONTINUE MOVING EASTWARD
CAUSING AN UPTICK IN PRECIPITATION ACROSS UTAH AND COLORADO.
INGREDIENTS INCLUDE DIV-Q AND UPPER LEVEL DIVERGENCE THAT ARE
PROGGED TO MOVE OVER THE REGION TODAY IN RESPONSE TO THIS LOW
PRESSURE. FOR THE BOOKCLIFFS/TAVAPUTS/ROAN PLATEAUS...A
DEFORMATION ZONE WILL SET UP AND WILL BE THE FOCUS OF
PRECIPITATION FOR MUCH OF THE DAY. WHILE FORECAST MID-LEVEL LAPSE
RATES ARE RATHER MEAGER...H5 TEMPS ARE SOMEWHAT COOLER AROUND AREA
OF LOW PRESSURE WHICH WILL INCREASE INSTABILITY ACROSS REGION.
FINALLY...MOISTURE TRANSPORT VECTORS AND PWAT VALUES CONTINUE TO
HIGHLIGHT AMPLE MOISTURE STREAMING UP FROM SUBTROPICS. SO...ALL OF
THESE INGREDIENTS WILL BE IN PLAY TODAY WITH PRECIP RAMPING UP
THROUGH NOON AND CONTINUING FOR THE REMAINDER OF THE DAY.
CLOUDINESS WILL INHIBIT SOME CONVECTION AS IT DID YESTERDAY BUT
WITH ADDED LARGE AREA OF ASCENT DUE TO REASONS MENTIONED
ABOVE...SOME EMBEDDED CONVECTION IS PROBABLE. PREVIOUSLY ISSUED
FLASH FLOOD WATCH LOOKS GOOD SINCE STORM MOTION REMAINS IN THE 5
TO 10 MPH RANGE ALLOWING HEAVY RAIN TO FALL UNDER THE STRONGER STORMS.
TONIGHT-FRIDAY...THE UPPER TROUGH TRACKS ALONG THE CO-NM BORDER
OVERNIGHT. BOTH THE NAM AND GFS ARE SHOWING A GOOD
DIVERGENCE-CONVERGENCE COUPLET BETWEEN VAIL AND WOLF CREEK PASSES
THROUGH THE NIGHT. SO RAISED POPS TO THE LIKELY CATEGORY FOR THESE
MOUNTAINS THROUGH MIDNIGHT THEN SCATTERED POPS THEREAFTER. THIS
FORCING SIGNATURE SHIFTS EAST OF THE FORECAST AREA BY FRIDAY MORNING
AND NW FLOW ALOFT TAKES CONTROL OF THE CWA. MOISTURE DIMINISHES
SLIGHTLY OVER THE NORTHERN CWA BUT OTHERWISE RESIDUAL MOISTURE WILL
COMBINE WITH SOME BETTER SURFACE HEATING TO PRODUCE
AFTERNOON-EVENING STORMS AND SHOWERS. TEMPERATURES CLIMB BACK TO
NEAR AVERAGE FOR FRIDAY AFTERNOON.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 AM MDT THUR AUG 23 2012
FOR FRIDAY NIGHT AND SATURDAY...WITHOUT FORCING...EXPECT MOST
STORMS TO END BEFORE SUNSET. AS THE UPPER RIDGE AMPLIFIES IN FROM
THE SW...NW FLOW ALOFT CONTINUES THE DRYING AND WARMING TREND.
PRECIPITABLE WATER VALUES REMAIN AROUND 0.7 INCH ACROSS THE SOUTH
FOR SCATTERED MAINLY MTN STORMS SATURDAY AFTERNOON. ABOVE AVERAGE
TEMPERATURES RETURN.
REMAINDER OF LONG-TERM HIGHLIGHTS HIGH PRESSURE BUILDING BACK IN
OVER THE FORECAST AREA AND DIURNALLY DRIVEN CONVECTION EXPECTED
OVER SAN JUANS AND CENTRAL MOUNTAINS. SOME MINOR DIFFERENCES ARE
SEEN BETWEEN ECMWF AND GFS BUT SENSIBLE WX STAYS THE SAME WITH
AFTERNOON CONVECTION EXPECTED. MODELS HINT AT MONSOONAL MOISTURE
GETTING TAPPED MON THRU WED BUT HOW FAR NORTH IT GETS REMAINS TO
BE SEEN.
HIGH TEMPERATURES THROUGH THE PERIOD WILL BE A FEW DEGREES WARMER
THAN CLIMO FOR THIS TIME OF YEAR.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 250 AM MDT THUR AUG 23 2012
WIDESPREAD RAIN...RAINSHOWERS...AND THUNDERSTORMS ARE EXPECTED
TODAY WITH ACTIVITY REALLY GETTING GOING AFTER 18Z. TIMES OF MVFR
ARE EXPECTED WITH CIGS DROPPING TO 2500 FEET AT TIMES AND VIS
POSSIBLY DROPPING AS LOW AS 2 MILES IN HEAVIER SHOWERS AND
THUNDERSTORMS. STRATIFORM PRECIPITATION EXPECTED WITH SOME
EMBEDDED CONVECTION WILL BE COMMON TODAY. MOUNTAIN OBSCURATIONS
WILL BE PREVALENT FOR ALL MOUNTAINOUS TERRAIN THROUGH THIS
EVENING. ALL AERODROMES WILL BE UNDER THE GUN TODAY FOR
SHOWERS AND STORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
COZ003-006>014-017>023.
UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
UTZ022-025-027>029.
&&
SHORT TERM...TGR/JOE
LONG TERM...JOE/TGR
AVIATION...TGRHazardous weather outlook, Aug 23, 5:34 AM MDT, 5 hours 18 minutes before
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
In the hours before
Local storm report, Aug 23, 10:46 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN VALLEY OF THE GODS 37.27N 109.92W
08/23/2012 M1.08 INCH SAN JUAN UT TRAINED SPOTTER
0.61 OF RAIN FELL IN LESS THAN AN HOUR AROUND 8 AM
&&
EVENT NUMBER GJT1200478
TGJTThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:55 PM MDT | Flash Flood Watch | GJT | Grand, San Juan, Uintah | 45 hr |
| Aug 23, 10:53 AM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Aug 23, 11:31 AM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Aug 23, 5:55 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.